Prior to reading this, thank you for your time. Your insight and knowledge is of great appreciation.
My situation is as follows:
I started propecia, was on it for a month, then underwent a HT of 1,900 grafts mainly in the front hairline. I continued to use propecia for 2 more months and began to experience some serious sexual side effects. I stuck it out for another 3 weeks however the side effects continued so I stopped the propecia. The sad part is that the propecia began to halt my hairloss however I could not deal with the sexual side effects.
Sadly my hair is shedding. After another apt with my hair restoration doctor, he suggested I take Avodart 0.5mg twice/week. He had mentioned that some of his patients who were having side effects from Propecia took the Avodart bi-weekly, (due to the drugs long half life) and were able to halt hairloss but did not experience the side effects which I was experiencing from my daily 1mg Propecia regiment. I have read all of your posts in regards to Avodart and I understand that it is not FDA approved nor do you prescribe it to your patients.
My main question to you and issue at hand:
I know that when people start taking Avodart they experience a shedding phase which generally kicks in after the first month or two of starting the drug and can last a few months there after. My first question – If I am only taking the drug twice a week and have only been off of propecia for 4 weeks will I also experience a shedding phase? I am confident that the shedding phase is the transition to a greater good…as the weaker hairs fall out months later they are replaced by stronger, new hairs. My problem is that I am in the entertainment industry and will be starting a one month taping of a TV series from June 30th-July 30th of next year. I would like to have as much hair as possible by that time so would I be better off waiting to take the Avodart after the taping is complete, or should I start now and hope that the avodart will not cause a drastic shedding phase and help me stabilize the hair that I currently have? I guess this really comes down to a game of timing.
It will be 14 months since my HT when the taping starts in June so I am hoping that the transplanted hair will already be full by then. Also, most of the hair that I am losing is from the front hairline and temples. The crown seems to be doing ok.
Thanks again for your time and I would also be interested in undergoing a transplant with your team following the taping.
I really do not have a clear answer to your situation. In general, Propecia or Avodart will not be as effective on your front and temple areas. They each work best on the top/crown areas of your scalp. I do not know if you will have more or less shedding as everyone has different results, different side effects, etc. Shedding isn’t seen by all men that start the medication. Really, only time will tell and there is no clear way to predict this.
It would be interesting to know if Avodart did indeed change your sexual side effect issues, as I would expect that it would not make it better. There’s not enough reported about Avodart dosing in the treatment of hair loss for me to suggest that bi-weekly pills are the way to go.